Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Residual Viral Load Suppression post-meds
Feb 27, 2012

What is the typical (ballpark) amount of time after someone lowers their viral levels with medication, before the viral levels creep back up into detectable range?

In other words, what is the typical "residual effect" period of meds, if a person has been on them for a few weeks to lower their viral levels?

I would assume that half life might come into play here even after the last pill was taken, just like if one were to go on antibiotics for a few days, it stays in the system and continues to work for X number of days.

Thanks

Response from Dr. McGowan

After the virus is completely suppressed it would generally take about 1 wwek to 10 days before detectable virus would be measureable in the blood. Of course the virus is starting to grow sooner but the levels explode up after several days. It is generally safe, for example, to hold someone's meds for a few days if they are having surgery and can't take food by mouth (NPO). This would not apply if someone had not yet achieved full viral suppression in which case the viral level would dip down and quickly rebound.

It is best not to allow the virus to regrow if possible because it will allow "seeding" of uninfected cells and grow the pool (or archive) of resting CD4 cells that can be the reservoir for drug resistance and ongoing immune activation (inflammation) in the body.

Best, Joe



Previous
Please answer: PCR DNA test required? Asking 4th time, please reply
Next
broken skin and broken skin!!!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement